Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Wichita, KS

May 8, 2005Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2005, 7:39 PM CDT for Reno County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 7:39 PM CDT (00:39 UTC)
Expired
May 8, 2005, 8:30 PM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2068 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
1.5
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 090038
SVRICT
KSC155-090130-
/O.NEW.KICT.SV.W.0035.050509T0039Z-050509T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 830 PM CDT.

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF HAVEN...OR ABOUT 9 MILES EAST
  OF HUTCHINSON...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  HAVEN...HUTCHINSON...SOUTH HUTCHINSON...HUTCHINSON AIRPORT...YODER

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3814 9771 3806 9797 3774 9796 3774 9770

$$

/ES
2 follow-up statements
000 
WWUS53 KICT 090050
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
749 PM CDT SUN MAY 8 2005

KSC155-090130-
/O.CON.KICT.SV.W.0035.000000T0000Z-050509T0130Z/
RENO KS-
749 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN RENO COUNTY
UNTIL 830 PM CDT...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 7
MILES WEST OF BURRTON...OR 7 MILES EAST OF HUTCHINSON...AND MOVING
SOUTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN 
RENO COUNTY, INCLUDING THE TOWNS OF YODER AND HAVEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT 
SUNDAY EVENING FOR CENTRAL KANSAS.

LAT...LON 3814 9771 3806 9797 3774 9796 3774 9770

$$

/DARMOFAL
000 
WWUS53 KICT 090105
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT SUN MAY 8 2005

KSC155-090130-
/O.CON.KICT.SV.W.0035.000000T0000Z-050509T0130Z/
RENO KS-
805 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN RENO COUNTY
UNTIL 830 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 
5 MILES WEST OF BURRTON...OR 9 MILES EAST OF HUTCHINSON...AND MOVING 
SOUTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
RENO COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT 
SUNDAY EVENING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3814 9771 3806 9797 3774 9796 3774 9770

$$

/DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:37 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 8, 3:37 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT SUN MAY 8 2005

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF WHEN
THE PRECIPITATION WILL BE EXITING THE AREA TONIGHT AND WHEN THE
FRONT WILL BE MOVING THROUGH NEXT WEEK.

TONIGHT:
LATEST VISIBLE IMAGERY INDICATED THUNDERSTORMS DEVELOPING ALONG THE
DRY LINE IN CENTRAL KANSAS. WATER VAPOR LOOP ALSO INDICATED MID
LEVEL COLD AIR ADVECTION MOVING INTO NORTHWEST KANSAS. THIS MID
LEVEL COLD AIR ADVECTION ALONG WITH GOOD CONVERGENCE ALONG THE DRY
LINE HAS CAUSED THESE STORMS TO INITIATE EARLIER. HOWEVER, THE
LATEST KICT RADAR IMAGERY HAS INDICATED THERE ARE NUMEROUS
BOUNDARIES AROUND. AS THE MID LEVEL COLD AIR PUSHES INTO SOUTH
CENTRAL KANSAS DURING THE REMAINDER OF THE AFTERNOON, THIS MAY HELP
INITIATE STORMS ALONG ANY EXISTING BOUNDARIES. THESE STORMS WILL
BE DRIVEN BY LOTS OF CAPE ON THE ORDER OF 3000J/KG, WHICH WILL
PRODUCE LARGE HAIL. IN ADDITION, IF THERE ARE ANY INTERSECTING
BOUNDARIES AROUND THIS COULD SPIN UP A LANDSPOUT. WOULD EXPECT THE
MAJORITY OF THESE STORMS TO BE NON-SUPERCELLULAR DUE TO THE WEAK
DEEP LAYER SHEAR. AS THE EVENING WEARS ON, I WOULD EXPECT THE STORMS
TO GRADUALLY WEAKEN SINCE THE CAPES ARE SO LARGE, BUT MORE STORMS
WILL MOST LIKELY FIRE UP EAST OF THE KANSAS TURNPIKE THIS EVENING AS
THE MID LEVEL COLD AIR MOVES IN, WHICH WILL CREAT GOOD UPGLIDE.
MOVEMENT OF THESE STORMS WILL VERY SLOW, ESPECIALLY GENERALLY BE
EAST-NORTHEAST AT 20 MPH.

MONDAY:
IT APPEARS LIKE WE WILL SEE THE LOW LEVEL MOISTURE EXITING THE
PICTURE BY EARLY AFTERNOON ALONG WITH PRECIPITATION. THIS WILL BE
DUE TO THE UPPER LEVEL TROF MOVING EAST INTO THE MISSISSIPPI VALLEY.
THIS WILL ALLOW FOR DRIER AIR TO MOVE IN FROM THE WEST. MODELS ARE
SHOWING A WEAK DOWNSLOPE COMPONENT WHICH WILL PROVIDE A RATHER WARM
AND MILD DAY WITH TEMPERATURES CLIMBING TO NEAR 80 ACROSS MOST OF
THE AREA.

MONDAY NIGHT-WEDNESDAY:
UPPER LEVEL RIDGE WILL BE CONTINUE BUILD OVER THE AREA WHICH WILL
KEEP US WARM FOR THE NEXT COUPLE OF DAYS. THIS WILL KEEP MOST OF THE
THUNDERSTORMS NORTH OF THE AREA ALONG THE WARM FRONT. WE DID MENTION
A SMALL CHANCE OF THUNDER MAINLY NEAR INTERSTATE 70 WEDNESDAY AS A
WEAK IMPULSE MOVES THROUGH THAT REGION. OTHERWISE, IT LOOKS
LIKE IT WILL BE UNSEASONABLY WARM AND WINDY WITH HIGHS POSSIBLY
CREEPING UP TO 90.

THURSDAY-FRIDAY NIGHT:
ALL THE MODELS ARE IN PRETTY CLOSE AGREEMENT IN BRINGING THE UPPER
LEVEL TROF INTO THE NORTHERN PLAINS. THIS WILL ALLOW THE FRONTAL
BOUNDARY TO POSSIBLY SLIDE INTO CENTRAL AND SOUTHEAST KANSAS
THURSDAY NIGHT. WE HAVE MENTIONED THE HIGHEST POPS DURING THAT
TIMEFRAME.

SATURDAY-SUNDAY:
CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION AND ALLOW FOR
COOLER AND DRIER AIR TO MOVE INTO THE AREA. AS A RESULT, A FAIRLY
NICE WEEKEND SHOULD BE IN STORE WITH HIGHS MAINLY IN THE 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    58  81  57  88 /  40  10  10  10
HUTCHINSON      57  80  55  88 /  40  10  10  10
NEWTON          58  80  56  87 /  40  10  10  10
ELDORADO        59  80  58  87 /  50  20  10  10
WINFIELD-KWLD   59  82  59  88 /  40  10  10  10
RUSSELL         53  79  54  89 /  30   5  10  10
GREAT BEND      54  80  54  89 /  20   5  10  10
SALINA          56  78  55  86 /  40  10  10  10
MCPHERSON       57  79  55  87 /  40  10  10  10
COFFEYVILLE     61  81  61  87 /  60  20  10  10
CHANUTE         61  80  60  86 /  60  20  10  10
IOLA            61  79  60  86 /  50  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

18/COX
Hazardous weather outlook, May 8, 4:19 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT SUN MAY 8 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
419 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS MAINLY ALONG AND EAST OF AN
ELLSWORTH TO GREAT BEND LINE THROUGH 9 PM. THESE STORMS WILL
GENERALLY MOVE EAST-NORTHEAST AROUND 20 MPH. THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER, A
SMALL TORNADO CANNOT BE RULED OUT ALONG A BOUNDARY STRETCHING FROM
SALINA TO LYONS. THIS BOUNDARY IS EXPECTED TO CONTINUE TO SLOWLY
MOVE EAST DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME THUNDERSTORMS MAY LINGER INTO EARLY MONDAY MORNING FOR PORTIONS
OF SOUTHEAST KANSAS. NO SEVERE STORMS ARE EXPECTED AT THIS TIME.

THUNDERSTORMS WILL AGAIN ENTER THE FORECAST THURSDAY INTO FRIDAY AS
ANOTHER UPPER LEVEL SYSTEM AFFECTS THE PLAINS. AT THIS TIME, IT IS
TOO FAR OUT TO SPECULATE ON THE SEVERITY OF THE STORMS, SO PLEASE
CHECK BACK FOR ADDITIONAL FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KETCHAM/LAWSON/COX

In the hours before

Local storm report, May 8, 7:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
701 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             5 WNW HESSTON           38.16N 97.51W
05/08/2005  1.00 INCH        HARVEY             KS   TRAINED SPOTTER

&&

BRW
Local storm report, May 8, 7:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             MOUNDRIDGE              38.20N 97.52W
05/08/2005  1.50 INCH        MCPHERSON          KS   LAW ENFORCEMENT

&&

BRW
Special weather statement, May 8, 7:06 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT SUN MAY 8 2005

KSZ069-082-083-090100-
BUTLER-KINGMAN-SEDGWICK-
706 PM CDT SUN MAY 8 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...KINGMAN AND SEDGWICK COUNTIES...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM GOESSEL
TO NEAR HUTCHINSON...AND MOVING SOUTHEAST AT 20 MPH.

IF THESE STORMS HOLD TOGETHER, THEY COULD AFFECT THE AREA AFTER
SUNSET. ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP ALONG AN AREA
TO THE WEST OF WICHITA, WHERE AN OUTFLOW BOUNDARY WILL INTERSECT
THE DRY LINE. IF STORMS DEVELOP, THEY COULD ALSO AFFECT THE AREA
THIS EVENING.

PEOPLE IN EASTERN KINGMAN...SEDGWICK AND WESTERN BUTLER COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA, OR ADDITIONAL STORMS RAPIDLY
DEVELOP AND BECOME SEVERE. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

/DARMOFAL
Local storm report, May 8, 7:12 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             MOUNDRIDGE              38.20N 97.52W
05/08/2005  2.00 INCH        MCPHERSON          KS   PUBLIC

            KSN STORM SPOTTER REPORTED DAMAGE TO CARS.

&&

BRW
Local storm report, May 8, 7:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             2 E HESSTON             38.14N 97.39W
05/08/2005  1.00 INCH        HARVEY             KS   EMERGENCY MNGR

&&

BRW
Local storm report, May 8, 7:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             8 WNW NEWTON            38.09N 97.48W
05/08/2005  1.00 INCH        HARVEY             KS   AMATEUR RADIO

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:31 PM CDTSevere Thunderstorm WarningICTHarvey44 min
May 8, 7:54 PM CDTSevere Thunderstorm WarningICTHarvey36 min
May 8, 8:19 PM CDTSevere Thunderstorm WarningICTSedgwick41 min
May 8, 8:24 PM CDTSevere Thunderstorm WarningICTHarvey, Reno51 min
May 8, 8:50 PM CDTSevere Thunderstorm WarningICTButler40 min
May 8, 8:57 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
May 8, 10:02 PM CDTSevere Thunderstorm WarningICTSedgwick58 min
May 8, 10:15 PM CDTSevere Thunderstorm WarningICTButler61 min
May 8, 10:22 PM CDTSevere Thunderstorm WarningICTHarper38 min
May 8, 10:42 PM CDTSevere Thunderstorm WarningICTSumner48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.